Ohio, 2017

Hail in Ohio, February 25, 2017

February 25, 2017 · NWS RLX · 2 events in 1 county or zone

Following a day of record breaking high temperatures on February 24, a very strong cold front crossed the middle Ohio River Valley shortly after midnight on the 25th with a line of showers and thunderstorms. One stronger cell boiled up as it crossed the Ohio River from northeast Kentucky into Lawrence County in Southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following a day of record breaking high temperatures on February 24, a very strong cold front crossed the middle Ohio River Valley shortly after midnight on the 25th with a line of showers and thunderstorms. One stronger cell boiled up as it crossed the Ohio River from northeast Kentucky into Lawrence County in Southeast Ohio. It produced brief large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 10:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 24, 10:18 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1018 PM EST Fri Feb 24 2017

.SYNOPSIS...
A strong cold front crosses pre- and post- dawn Saturday
morning, followed by cooler weather for the weekend. A couple
systems next week with precipitation chances.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1010 PM Friday...

Prefrontal line of strong storms poised to cross into our
southeast Ohio counties in the next 1 to 2 hours. Much of the
activity over the last few hours has been strong to only
marginally severe. The prospects for severe wx thankfully appear
to be waning overnight with southeast Ohio standing the best
chance for some damaging wind gusts in bowing segments within
the line.

As of 645 PM Friday...

See latest PNS/RER for info today's records, February all time
records, and all time record meteorological winter highs.

Forecast generally in good shape. I tweaked hourly pops using
latest HRRR as an aid. There is still a concern for locally
damaging wind gusts after midnight across southeast Ohio,
northeast Kentucky and western West Virginia. The mid level
capping currently in place will erode overnight with the
approach of the front. With steepening low level lapse rates
along with the low dewpoint spreads in place...concern exist for
a congealing QLCS bringing down strong downdrafts.

As of 315 PM Friday...

After a record breaking warm afternoon and a dry, mild evening,
a strong cold front still appears on track to bring a line of
showers and thunderstorms through the area just ahead of it
overnight into Saturday morning. The main convective threat is
wind damage as super cells that form upstream evolve into a fast
moving squall line, but the hail and even tornado threat could
not be entirely ruled out if the low level shear can give rise
to sufficient mesoscale organization.

Dry slot behind the cold front will bring a quick end to the
showers and thunderstorms from west to east on Saturday, but
wrap around precipitation will then spread into northern
portions of the area later Saturday afternoon. These rain
showers will start turning over to snow showers late, as much
colder air advects in.

Used a blend of primarily near term sources for hourly
temperatures in the warm air ahead of the front tonight, and in
the cold advection behind the front on Saturday. Lows tonight
will be close to or equal to highs Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Friday...

Cold air advection on W/NW flow will bring the chance for
upslope snow showers across the mountains through early Sunday
morning. Moisture is limited so accumulations will be very light
with generally less than an inch. High pressure builds over the
area on Sunday and although we remain dry it will be cool
relatively speaking. High pressure should hold through most of
the day Monday, however a southern stream system will approach
Monday evening and showers enter SW West Virginia by 00Z
Tuesday out ahead of a warm front.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 335 PM Friday...

Zonal flow aloft will make for a progressive and active
pattern next week. Our first system brings showers Monday night
into Tuesday. The next system will arrive mid week as low
pressure tracking across the Great Lakes drag a cold front
through the region. Behind this colder air arrives again on NW
flow and this will bring a chance for snow showers across the
mountains towards the end of the work week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As of 645 PM Friday...

A strong cold front will impact the area overnight tonight into
early Saturday morning. A line of strong showers and
thunderstorms just ahead of the cold front is timed to reach HTS
near 08Z, PKB 09Z, CRW 10Z, CKB,EKN, and BKW around 11Z.
Inserted tempo groups for HTS/PKB where 9 hour policy allows for
IFR TSRA with wind gusts to 40 kts. I covered the remainder of
the sites with 1 to 2 hour prevailing conditions of IFR gusty
showers. Some of the winds may approach severe limits across
HTS/PKB/CRW.

Conditions will improve to VFR across the lowlands Saturday, as
dry air and a rising frontal inversion increases mixing heights
to about 5-6 kft.

South to southwest surface flow will be gusty at times ahead of
the cold front, shifting to west and remaining gusty behind the
cold front early Saturday morning. Moderate south to southwest
flow aloft ahead of the cold front into tonight will become
moderate west behind the cold front on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: May need to add TSRA to prevailing for
remainder taf sites. Gusty winds will tend to vary, especially
with the convection and the passage of the cold front overnight
tonight into Saturday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SAT 02/25/17
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    L
HTS CONSISTENCY  H    H    H    M    H    M    M    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    L    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z SUNDAY...
No widespread IFR conditions are expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MPK
NEAR TERM...TRM/30
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...30
Hazardous weather outlook, Feb 24, 3:46 PM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
346 PM EST Fri Feb 24 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-515>520-252100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
346 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible late tonight through
early Saturday morning.  Damaging winds will be the biggest threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-039-040-521>526-252100-
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
346 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 24, 11:03 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
1103 PM EST FRI FEB 24 2017

OHZ066-250430-
Perry-
1103 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY
COUNTY...

At 1102 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Millersport to near
Lancaster. Movement was northeast at 60 mph.

Winds 45 to 50 mph and pea size hail are possible with these storms.

Locations impacted include...
Somerset, Harbor Hills, Thornville and Glenford.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8214 3972 8237 3974 8237 3974 8241
      3983 8240 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 0402Z 230DEG 53KT 4001 8249 3988 8250 3973 8255

30
Special weather statement, Feb 24, 11:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 PM EST FRI FEB 24 2017

KYZ101-102-OHZ087-250515-
Greenup-Carter-Lawrence-
1132 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP...NORTHWESTERN
CARTER AND WESTERN LAWRENCE COUNTIES...

At 1131 PM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Concord to near Camp Dix
to Munson. Movement was northeast at 55 mph.

Wind gusts 45 to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Portsmouth, Ironton, Coal Grove, Olive Hill, Lake Vesuvius, Carter
Caves State Park, Greenup, Gesling, Greenbo Lake, Oldtown, Load,
Letitia, Franklin Furnace, Carter, Flatwoods, Russell, Raceland,
Worthington, South Shore and Wurtland.

This includes Interstate 64 in Kentucky between mile markers 149 and
159.

LAT...LON 3834 8323 3843 8323 3847 8319 3849 8319
      3859 8307 3863 8307 3868 8303 3873 8303
      3875 8288 3861 8285 3857 8281 3860 8274
      3868 8276 3868 8271 3875 8270 3875 8267
      3854 8255 3826 8332 3832 8334
TIME...MOT...LOC 0431Z 235DEG 49KT 3867 8338 3848 8335 3824 8347

30
Special weather statement, Feb 24, 11:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
1159 PM EST FRI FEB 24 2017

OHZ083-084-250530-
Jackson-Vinton-
1159 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON AND
VINTON COUNTIES...

At 1158 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Waverly City to 9
miles west of Jackson. Movement was northeast at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. These winds may be strong enough to bring down small
branches or weakly rooted trees.

Locations impacted include...
Jackson, Wellston, Mcarthur, Lake Hope State Park, Hamden, Coalton,
Zaleski, Allensville, Creola, Eagle Mills and Byer.

LAT...LON 3917 8279 3917 8277 3937 8275 3936 8264
      3937 8263 3937 8252 3940 8251 3939 8238
      3926 8229 3896 8281
TIME...MOT...LOC 0458Z 235DEG 54KT 3923 8293 3905 8281

30
Special weather statement, Feb 25, 12:15 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
1215 AM EST SAT FEB 25 2017

OHZ083>087-250545-
Jackson-Meigs-Gallia-Lawrence-Vinton-
1215 AM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
NORTHWESTERN GALLIA...JACKSON...SOUTHEASTERN VINTON AND NORTHWESTERN
LAWRENCE COUNTIES...

At 1215 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Jackson to near South Webster.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph are possible with these storms. These winds
may be strong enough to down small limbs and weakly rooted trees.

Locations impacted include...
Jackson, Wellston, Oak Hill, Rio Grande, Rutland, Gallia, Vinton,
Wilkesville, Mabee, Radcliffe, Dyesville, Petersburg, Salem Center,
Dexter and Carpenter.

LAT...LON 3898 8277 3928 8226 3920 8227 3920 8220
      3904 8208 3875 8266 3885 8265 3885 8271
TIME...MOT...LOC 0515Z 233DEG 64KT 3902 8270 3876 8266

30
Special weather statement, Feb 25, 12:25 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1225 AM EST SAT FEB 25 2017

OHZ066-075-084-250600-
Athens-Perry-Vinton-
1225 AM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
NORTHWESTERN ATHENS AND NORTHEASTERN VINTON COUNTIES...

At 1224 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Hocking Hills State Park to near
Lake Hope State Park to near Mcarthur. Movement was northeast at 55
mph.

Wind gusts of 50 to 55 mph are possible with these storms. These
winds may bring down small limbs and weakly rooted trees.

Locations impacted include...
Nelsonville, Glouster, Mcarthur, Shawnee, Lake Hope State Park, New
Straitsville, Buchtel, Murray City, Zaleski, Hemlock and Creola.

LAT...LON 3955 8204 3918 8243 3927 8252 3936 8259
      3937 8258 3937 8252 3940 8251 3939 8229
      3947 8228 3947 8217 3956 8216 3956 8226
      3959 8226 3960 8238 3968 8237 3973 8234
TIME...MOT...LOC 0524Z 226DEG 43KT 3939 8254 3932 8243 3921 8248

30
Special weather statement, Feb 25, 12:30 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1230 AM EST SAT FEB 25 2017

KYZ101>103-105-250600-
Boyd-Greenup-Carter-Lawrence-
1230 AM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...NORTHWESTERN
LAWRENCE...SOUTHEASTERN GREENUP AND CARTER COUNTIES...

At 1229 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Carter Caves State Park to
Newfoundland to Lenox. Movement was northeast at 80 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with
these storms. These winds may bring down small limbs and weakly
rooted trees.

Locations impacted include...
Ashland, Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park,
Carter Caves State Park, Greenup, Webbville, Princess, Coalton,
Denton, Greenbo Lake, Oldtown, Naples, Rush, Franklin Furnace,
Flatwoods, Russell, Raceland and Worthington.

This includes Interstate 64 in Kentucky between mile markers 159 and
190.

LAT...LON 3859 8284 3856 8279 3856 8276 3851 8271
      3836 8260 3814 8291 3817 8292 3817 8298
      3820 8301 3820 8304 3818 8305 3823 8309
      3824 8314 3827 8317 3835 8318
TIME...MOT...LOC 0529Z 218DEG 68KT 3833 8307 3812 8310 3795 8322

30

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
February 25, 1:00 AM EST
Where
Lawrence County, 0.54 mi E of Coal Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
38.500, -82.640

Hail, Lawrence

When
February 25, 1:05 AM EST
Where
Lawrence County, 1.28 mi WSW of Kitts Hill
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.560, -82.590

Deputy reported half dollar size hail near Kitts Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672376, 672377.